Kentucky, 2007Hail and Damaging Winds in Kentucky, June 5, 2007
June 5, 2007 · NWS JKL · 20 events in 12 counties and zones
Plenty of sunshine through the early afternoon of June 5th allowed for heating of the atmosphere. This heating caused unstable conditions to develop across Eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $146,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of sunshine through the early afternoon of June 5th allowed for heating of the atmosphere. This heating caused unstable conditions to develop across Eastern Kentucky. A cold front approached the area from the lower Great Lakes region during the afternoon hours. The instability, combined with the cold front, created numerous thunderstorms across Kentucky. Some of these storms were severe, producing large hail, up to half dollar size, and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 5, 1:05 PM EST, 6 minutes earlier.
Area forecast discussion, Jun 5, 1:05 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT TUE JUN 5 2007
.SHORT TERM.../THE REST OF TODAY/...UPDATED
WILL BE ISSUING A QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH
NUMBER 349 UNTIL 9 PM FOR MUCH OF OUR CWA. INSTAB HAS INCREASED...AND
WITH HEATING AND DYNAMICS...SOME STORMS COULD BECOME SEVERE THROUGH
EARLY THIS EVENING. LI/S HAVE DECREASED TO AROUND -3...WITH CAPES
750-1200 J/KG. THIS SHOULD PERSIST INTO THE EVENING...ALONG WITH A
SURFACE FRONT AND H5 VORT MAX SWINGING THROUGH.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TODAY/
14Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER NEW ENGLAND
WITH ANOTHER COLD FRONT STRETCHING FROM NEAR BUF SOUTHWEST TO JUST
NORTH OF THE OHIO RIVER. THE NEXT SHORTWAVE TROUGH SHOWS UP WELL IN
THE WATER VAPOR LOOP...UP TO 12Z...AS IT DROPS SOUTHEAST THROUGH
NORTHWEST INDIANA. AHEAD OF THIS...A BAND OF SHOWERS ARE PUSHING EAST
INTO SOUTHWEST OHIO. MEANWHILE...ACROSS EAST KENTUCKY...SKIES ARE
PARTIALLY COVERED WITH CU...WITH SOME FAIRLY LOW CLOUD BASES AT 2K
FEET OR LESS...QUITE A CHANGE FROM JUST A FEW DAYS AGO. TEMPERATURES
THROUGH THE AREA ARE ON TRACK WITH THE FORECAST...BUT CAN ALWAYS USE
A LITTLE TWEAKING TOWARD CURRENT CONDITIONS. DO EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST KENTUCKY AGAIN THIS
AFTERNOON IN ADVANCE OF THAT SHORTWAVE AND ITS SFC COLD FRONT. THE
FORECAST HAS THIS IN HAND...BUT WILL MAKE SOME ADJUSTMENTS TOWARD
CURRENT CONDITIONS AND RADAR TRENDS. UPDATES OUT SHORTLY.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY NIGHT/
ANOTHER SHORT WAVE WILL BE MOVING THROUGH THIS AFTERNOON AND THERE
IS STILL ENOUGH COLD AIR ALOFT TO BE ABLE TO GENERATE SOME LIFTED
INDEX VALUES TO AROUND -2 THIS AFTERNOON. THE SHEAR WILL BE MARGINAL
AND THE CAPE MAY GET IN THE 500 TO 600 RANGE. ALL IN ALL...THE
CHANCES FOR SEVERE THUNDERSTORMS IS PRETTY LOW...HOWEVER ONE OR TWO
MAY DEVELOP WITH OUTFLOW BOUNDARY INTERSECTIONS OR CELL MERGERS. THE
THUNDERSTORMS SHOULD BE DIEING SHORTLY AFTER MIDNIGHT AND THEN SOME
PATCHY GROUND FOG WILL BE FORMING AND MAY BECOME DENSE IN
PATCHES...ESPECIALLY IN SHELTERED RIVER VALLEYS AND IN LOCATIONS THAT
RECEIVE THE MOST RAINFALL THIS AFTERNOON. WEDNESDAY THROUGH THURSDAY
NIGHT WILL BE WARM AND DRY. THE MODELS DID BACK OFF SOME OF THE HIGH
TEMPERATURES AND I TRENDED THE TEMPS DOWN A LITTLE TO REFLECT THE
MODEL TRENDS.
.LONG TERM.../FRIDAY THROUGH MONDAY/
THE 18Z AND 00Z MODELS RUNS REALLY BACKED OFF THE WARMING TREND. DID
A QUICK UPDATE TO THE LONG TERM TO REFLECT THE CURRENT MODEL TRENDS.
A FRONT WILL BE APPROACHING THE AREA FROM THE WEST ON FRIDAY. IT WILL
MOVE THROUGH FRIDAY NIGHT AND THEN ON SATURDAY...HIGH PRESSURE WILL
BUILD IN. THEN ON SUNDAY...ANOTHER SYSTEM WILL BE APPROACHING FROM
THE WEST. THIS SYSTEM WILL LINGER OVER THE AREA THROUGH MONDAY. THE
ONE CONCERN I HAVE IS THAT THIS WAS SUCH A BIG SWING IN THE PREVIOUS
MODELS...THAT THE SWINGING IS NOT DONE YET. AS SUCH...MY CONFIDENCE
LEVEL IS LOW FOR THE SATURDAY THROUGH MONDAY TIME FRAME.
&&
.AVIATION.../12Z TO 12Z/
SOME VALLEY FOG AND STRATUS IS QUICKLY BURNING OFF THIS MORNING. MAY
STILL BE A FEW SPOTS WITH SOME MVFR CONDITIONS...BUT WILL BE ALL VFR
BY 8:30 AM. AFTER 16Z TODAY...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE AREA. CONDITIONS WILL BE GENERALLY
MVFR IN THE SHOWERS...HOWEVER WILL DROP DOWN TO IFR IN THE VERY
HEAVIEST SHOWER CORES. AFTER MIDNIGHT...THE CONVECTION WILL BE
DROPPING OFF JUST IN TIME FOR SOME PATCHY FOG TO DEVELOP. THE PATCHY
FOG WILL BE MOSTLY MVFR...HOWEVER THERE WILL BE SOME PATCHES OF IFR
AS WELL...MOSTLY IN RIVER VALLEYS AND IN LOCATIONS THAT RECEIVE THE
MOST RAIN THIS AFTERNOON AND EARLY EVENING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ/WJM
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Jun 5, 12:20 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT TUE JUN 5 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
120 PM EDT TUE JUN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED STRONG THUNDERSTORMS WILL ONCE AGAIN CROSS EAST KENTUCKY
DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT CHANCE
THAT ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS THE MAIN THREAT. HEAVY RAINS WILL ALSO BE A THREAT FROM THE
STRONGER STORMS.
SOME PATCHES OF DENSE FOG ARE POSSIBLE TONIGHT...ESPECIALLY IN RIVER
VALLEYS AND AREAS THAT RECEIVE A LOT OF RAIN THIS AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND EVENING AND SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SEVERE WEATHER REPORTS THIS
AFTERNOON AND EVENING.
JJ/GREIF
In the hours before
Special weather statement, Jun 5, 12:38 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EDT TUE JUN 5 2007
KYZ050-051-051830-
BATH-MONTGOMERY-
138 PM EDT TUE JUN 5 2007
...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTIES THROUGH 230 PM EDT THIS AFTERNOON...
AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SIDEVIEW...MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR SIDEVIEW AROUND 145 PM EDT...GRASSY LICK
AROUND 150 PM EDT...JUDY AROUND 155 PM EDT...MOUNT STERLING AROUND
200 PM EDT...AND STOOPS AROUND 205 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Thunderstorm Wind, Montgomery
- When
- June 5, 1:11 PM EST to 1:15 PM EST
- Where
- Montgomery County, 5 mi NE of Mt Sterling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Department of Highways
- Coordinates
- 38.101, -83.885
Power pole a tree and power lines blown down on Bunker Hill Road.
Hail, Elliott
- When
- June 5, 2:02 PM EST to 2:06 PM EST
- Where
- Elliott County, Sandy Hook
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -83.120
Thunderstorm Wind, Morgan
- When
- June 5, 2:23 PM EST to 2:27 PM EST
- Where
- Morgan County, 2 mi E of Cottle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 37.880, -83.163
Several trees down in the Lacy Creek area.
Hail, Breathitt
- When
- June 5, 2:43 PM EST to 2:47 PM EST
- Where
- Breathitt County, Vancleve
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -83.430
Hail, Rockcastle
- When
- June 5, 3:03 PM EST to 3:07 PM EST
- Where
- Rockcastle County, 2 mi W of Brodhead
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.400, -84.456
Thunderstorm Wind, Rockcastle
- When
- June 5, 3:54 PM EST to 3:58 PM EST
- Where
- Rockcastle County, 1 mi S of Mt Vernon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 37.336, -84.350
Numerous trees down near Route 1004.
Thunderstorm Wind, Pike
- When
- June 5, 4:07 PM EST to 4:11 PM EST
- Where
- Pike County, Fishtrap
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -82.400
Numerous trees down on Route 460 at Millard High School.
Hail, Pike
- When
- June 5, 4:07 PM EST to 4:11 PM EST
- Where
- Pike County, Fishtrap
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -82.400
Hail fell on Powell St in Millard near Fishtrap Dam.
Hail, Clay
- When
- June 5, 4:45 PM EST to 4:49 PM EST
- Where
- Clay County, Manchester
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -83.750
Nickel size hail fell for over minutes in downtown Manchester.
Thunderstorm Wind, Rockcastle
- When
- June 5, 4:47 PM EST to 4:51 PM EST
- Where
- Rockcastle County, 3 mi S of Cooksburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 37.337, -84.180
Numerous trees down near Route 1004.
Thunderstorm Wind, Estill
- When
- June 5, 4:58 PM EST to 5:02 PM EST
- Where
- Estill County, Irvine
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -83.970
Numerous trees down countywide.
Hail, Estill
- When
- June 5, 4:58 PM EST to 5:02 PM EST
- Where
- Estill County, 5 mi NW of Irvine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.751, -84.035
Hail, Laurel
- When
- June 5, 4:58 PM EST to 5:02 PM EST
- Where
- Laurel County, London
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -84.080
Hail, Lee
- When
- June 5, 5:27 PM EST to 5:31 PM EST
- Where
- Lee County, Beattyville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -83.720
Thunderstorm Wind, Perry
- When
- June 5, 5:28 PM EST to 5:32 PM EST
- Where
- Perry County, 2 mi S of Hazard
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Airplane Pilot
- Coordinates
- 37.221, -83.200
Large limbs down on Christopher Road.
Thunderstorm Wind, Leslie
- When
- June 5, 5:33 PM EST to 5:37 PM EST
- Where
- Leslie County, Thousandsticks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.180, -83.420
Trees down along parkway.
Hail, Leslie
- When
- June 5, 5:38 PM EST to 5:42 PM EST
- Where
- Leslie County, Cutshin
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 37.080, -83.250
Public report via dispatcher.
Thunderstorm Wind, Clay
- When
- June 5, 5:46 PM EST to 5:50 PM EST
- Where
- Clay County, Big Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 37.170, -83.570
Multiple large limbs blocking the roadway.
Hail, Leslie
- When
- June 5, 5:58 PM EST to 6:02 PM EST
- Where
- Leslie County, Thousandsticks
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -83.420
Hail, Breathitt
- When
- June 5, 5:58 PM EST to 6:02 PM EST
- Where
- Breathitt County, 5 mi N of Jackson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.622, -83.380
Hail fell on Mt. Carmel area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, June 5, 2007$2.6 million · 61 kt wind · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$750,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Virginia, June 5, 2007$182,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New Hampshire, June 5, 20071.75 in hail · 58 events
- Hail and Damaging Winds in South Carolina, June 5, 2007$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, June 5, 2007$60,000 · 2.75 in hail · 17 events
- Lightning Strike in Virginia, June 5, 2007$98,000 · 1 event
- Lightning Strike in California, June 5, 2007$80,000 · 1 event
- Hail and Damaging Winds in Georgia, June 5, 2007$53,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$51,000 · 1.75 in hail · 4 events
- Wildfire in California, June 5, 2007$50,000 · 1 event
- Lightning Strikes in Texas, June 5, 20071 injured · $30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41989, 41990, 41991, 41992, 41993, 44919, 44920, 44923, 44925, 44932, 44934, 44936, 44937, 44938, 44940, 44941, 44943, 44944, 44946, 44948.